Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 210, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 6, 2003, 11:26 PM CDT for Shelby County, Tipton County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 11:26 PM CDT (04:26 UTC)
- Expired
- May 7, 2003, 12:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Shelby County, TN, Tipton County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2657 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.8
The text
As transmitted, in the capitals the NWS used until 2016.
628 WUUS54 KMEG 070426 SVRMEM TNC157-167-070515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1126 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN SOUTHWEST TENNESSEE TIPTON COUNTY IN SOUTHWEST TENNESSEE * UNTIL 1215 AM CDT. * AT 1118 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF MILLINGTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLINGTON AROUND 1150 PM CDT MUNFORD...GILT EDGE AROUND 1210 AM CDT BRIGHTON...ATOKA AROUND 1215 AM CDT .DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3545 9013 3529 9018 3531 8964 3565 8975
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:02 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 6, 9:02 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 902 PM CDT TUE MAY 6 2003 CURRENT FORECAST IS IN GOOD SHAPE AND NO UPDATES NECESSARY AT THIS TIME. LATEST SPC HAS ABOUT THE NORTHWEST HALF OF OUR CWA IN A MODERATE RISK FOR TONIGHT WITH A SLIGHT RISK FOR THE SOUTHEAST HALF. TORNADO WATCH BOX IS JUST TO OUR WEST WITH EXPIRATION TIME OF 05Z. EXPECT WATCH(ES) WILL BE ISSUED FOR OUR CWA LATER THIS EVENING. 00Z LZK SOUNDING SHOWS CAPE AROUND 4000 J/KG WITH 0-3 KM SRH OF 173 M2/S2. LATEST SURFACE ANALYSIS SHOWS DEWPOINTS IN THE LOWER AND MID 70S FLOWING INTO THE MIDSOUTH ON SOUTH WINDS. THUNDERSTORMS MOVING THROUGH NORTH CENTRAL ARKANSAS INITIATED EARLIER ALONG THE DRY LINE ARE EXPECTED TO CONTINUE MOVING EASTWARD AND MOVE INTO OUR CWA BY MIDNIGHT. IN ADDITION...A SEVERE THUNDERSTORM THAT HAS BECOME TORNADIC HAS ALREADY DEVELOPED OVER NORTH MS...OVER PONTOTOC COUNTY. .MEG...NONE
Hazardous weather outlook, May 6, 8:05 PM CDT, 3 hours 21 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-071000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 805 PM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS NORTHEAST AND EAST-CENTRAL ARKANSAS... THE MISSOURI BOOTHEEL AND WEST TENNESSEE... GENERALLY NORTH OF A LINE FROM MEMPHIS TO HUMBOLDT TO HUNTINGDON. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REST OF THE MID SOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE NORTHWEST WILL CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT. SOME TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH NEXT TUESDAY THE FRONTAL BOUNDARY WILL SINK SOUTH INTO THE MID SOUTH ON WEDNESDAY AND BECOME STATIONARY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE NEXT CHANCE FOR SIGNIFICANT WEATHER WILL COME SATURDAY NIGHT INTO SUNDAY WITH THE APPROACH OF A COLD FRONT FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AND AGAIN SATURDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 6, 7:50 PM CDT, 3 hours 36 minutes before
MSZ013-021-070130- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 750 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE AND YALOBUSHA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF VELMA AT 750 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE. PEOPLE IN LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING THE CITY OF WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 8:30 PM CDT, 2 hours 56 minutes before
MSZ015-070145- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 830 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF RANDOLPH AT 830 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 8:51 PM CDT, 2 hours 35 minutes before
MSZ016-070230- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 851 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 24 MILES WEST OF TUPELO AT 851 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA... SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 9:14 PM CDT, 2 hours 12 minutes before
MSZ016-070300- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 914 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES WEST OF TUPELO AT 914 PM CDT...MOVING EAST AT 30 MPH. THREE QUARTER INCH SIZE HAIL WAS REPORTED 1 MILE WEST OF PONTOTOC. PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA... SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 9:49 PM CDT, 1 hour 37 minutes before
MSZ017-070330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 949 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES WEST OF MANTACHIE AT 949 PM CDT...MOVING EAST AT 25 MPH. PEOPLE IN ITAWAMBA COUNTY...INCLUDING THE CITY OF FULTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 10:35 PM CDT, 51 minutes before
MSZ006-070415- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1035 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SOUTHERN TISHOMINGO COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES SOUTHWEST OF BELMONT AT 1035 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN SOUTHERN TISHOMINGO COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 10:27 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 33 min |
| May 6, 10:46 PM CDT | Severe Thunderstorm Warning | MEG | McNairy | 29 min |
| May 6, 11:15 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 45 min |
| May 6, 11:23 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 52 min |
| May 6, 11:29 PM CDT | Tornado Warning | MEG | Lake, Obion | 46 min |
| May 6, 11:59 PM CDT | Tornado Warning | MEG | Fayette, Haywood, Shelby, Tipton | 46 min |
| May 7, 12:13 AM CDT | Tornado Warning | MEG | Henry, Weakley | 47 min |
| May 7, 12:18 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 42 min |
| May 7, 12:35 AM CDT | Tornado Warning | MEG | Haywood | 40 min |
| May 7, 12:40 AM CDT | Severe Thunderstorm Warning | MEG | Tipton | 65 min |
| May 7, 12:46 AM CDT | Tornado Warning | MEG | Tipton | 29 min |
| May 7, 12:51 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 39 min |
| May 7, 4:14 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 46 min |
| May 7, 6:52 AM CDT | Flash Flood Warning | MEG | Shelby | 113 min |
| May 7, 7:25 AM CDT | Flash Flood Warning | MEG | Decatur, Henderson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.